Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Have high blood pressure. Taking ativan and ace inhibitor. Medication to lower BP?

User rating for this question
Answered by
Practicing since : 2007
Answered : 1201 Questions
I have a blood pressure of 155/90 measured on two separate home machines, this made me nervous so I did also take a 1mg ativan to calm me down.

I do have high blood pressure and asked my doctor to treat me more aggresively - therefore he went from 5mg amlodopine and added 5mg of an ACE inhibitor (this was yesterday as my BP was 160/90 again. Should I go to the emergency room?)

When I was on amloc alone, my BP was averaging 140 to 150 over 80. I wanted to get the systolic down which is why I wanted my doctor to add another BP med.
Posted Fri, 17 May 2013 in Hypertension and Heart Disease
Follow-up: Have high blood pressure. Taking ativan and ace inhibitor. Medication to lower BP? 22 minutes later
If it is of any importance by blood sugar level is 5.5 mmol/l
Answered by Dr. Jorge Brenes-Salazar 1 hour later

Thanks for sharing your health concerns.

Isolated high blood pressure may not be an indication to emergently seek medical attention, but care must be had if symptoms such as headache, dizziness, chest pain, shortness of breath, fatigue, abdominal pain or motor or sensory changes occur, as these may signal problems with the pressure. Most of the time, gradual up titration of medications is the way to go; you also don't want to drop the blood pressure too quickly as it might create more problems. Your doctor just added a new medication, which will take some time (at a minimum 5 half-lives to reach steady state, if it’s a once daily med might mean almost 1 week) to fully reach its desired effect; amlodipine could also be increased later on if not at goal.

The other advice that I can give you is not to underestimate lifestyle changes to decrease the antihypertensive requirements: 8-10% total body weight loss, regular aerobic physical activity at least 150 minutes weekly, sodium restriction and avoiding excess alcohol. Many patients who really make intense changes in these areas can have a dramatic decrease in medication requirements.

Hope that information is useful. Wish you the best health,

Dr Brenes-Salazar MD
Cardiovascular Diseases
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor